Some Antibiotics, Blood Pressure Meds a Bad Mix:
MONDAY, Jan. 17 (HealthDay News) -- Older people who are taking
common blood pressure medications called calcium channel blockers
face an increased risk of developing dangerously low blood pressure
and possibly going into shock if they take certain antibiotics,
Canadian researchers warn.
"Two common antibiotics, erythromycin and clarithromycin, if given to patients taking calcium channel blockers, can increase the risk substantially of being hospitalized for low blood pressure," said lead researcher Dr. David Juurlink, a scientist at Sunnybrook Research Institute in Toronto.
For patients taking erythromycin along with a calcium channel
blocker the risk goes up almost sixfold, while it increases almost
fourfold for patients taking clarithromycin, he said.
Although the interaction between these drugs has been known for
some 20 years, this is the first time the risk has been quantified,
Juurlink noted a cousin of these drugs, azithromycin, doesn't
cause this problem. "One of the main suggestions of the study is,
if you are on a calcium channel blocker and you need to go on an
antibiotic in this class, azithromycin is a safer one to use," he
The report is published in the Jan. 17 edition of the
Canadian Medical Association Journal.
For the study, Juurlink's team collected data on people aged 66
and older who were taking calcium channel blockers between 1994 and
The researchers sorted out who among these patients was
hospitalized for low blood pressure (hypotension) and whether or
not they had taken a macrolide antibiotic before being
Juurlink's group found that 7,100 of these patients had been
hospitalized for low blood pressure or shock, and that having taken
either erythromycin or clarithromycin was associated with an
increased risk of trouble.
The reason these antibiotics have this effect is that they
interfere with an enzyme in the liver that is needed to break down
the calcium channel blocker. When this enzyme is "turned off," too
much of the calcium blocker accumulates and causes blood pressure
to drop dangerously low, Juurlink explained.
Dr. Barry J. Materson, a professor of medicine at the University
of Miami Miller School of Medicine and a specialist in blood
pressure, said that this study "is of practical interest."
The researchers have established that the combination of a
macrolide antibiotic and a calcium channel blocker can cause
hypotension or even shock because of increased blood levels of the
calcium channel blocker, Materson said.
"This happens because of the interference with an enzyme that metabolizes the calcium blocker," Materson noted.
Materson added that grapefruit juice can also interfere with the
same enzyme and lead to elevated levels of calcium channel
blockers. "Grapefruit juice is consumed much more frequently than
macrolide antimicrobials," he pointed out.
One limitation of the study is not knowing how many of these
patients had hypotension or shock from the infection for which they
were receiving the antibiotic. "We also do not know how many, if
any, consume grapefruit juice," Materson said.
"Nevertheless, it is important for practitioners, pharmacists and patients to appreciate that both grapefruit juice and macrolide antibiotics, with the possible exception of azithromycin, can increase the blood level of the calcium channel blockers to an unpredictable degree and may rarely result in hypotension or even shock," he said.
For more information on drug interactions, visit the
U.S. Food and Drug Administration.
Copyright © 2011
. All rights reserved.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.